Wildfire, Pittsburg
- When
- September 20, 11:00 AM CST to 10:00 PM CST
- Where
- Pittsburg forecast zone
- Property damage
- $100,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.924, -95.748 (the zone’s center; the record gives no point)
Unseasonably hot temperatures, low relative humidity, and wind gusts to near 25 mph combined with dry grasses to create very high fire spread potential on the 20th. A wildfire that developed in Pittsburg County burned nearly 200 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably hot temperatures, low relative humidity, and wind gusts to near 25 mph combined with dry grasses to create very high fire spread potential on the 20th. A wildfire that developed in Pittsburg County burned nearly 200 acres. It destroyed four outbuildings, and a trailer.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 20, 9:40 AM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1040 AM CDT Mon Sep 20 2021 ...UPDATE... .DISCUSSION... Today will be the hottest of the last several days as southerly winds pick up ahead of an approaching cold front set to move through the region this evening and tonight. Highs will reach into the upper 90s across northeast Oklahoma before frontal passage late this afternoon and evening. Elsewhere... highs will mainly be in the lower to mid 90s. The gusty winds and warm temperatures along with a prolonged period without much meaningful precipitation will also lead to fire weather concerns this afternoon, especially across northeast Oklahoma where it has been particularly dry of late. Take precautions to not create sparks and dispose of cigarettes properly to avoid fire starts. A nice Fall cold front is still on track to move through the area brings some cooler air to the region for the next several days. The front is currently situated from the Texas Panhandle up through northwest Oklahoma and into central Kansas. Scattered showers and storms are still expected just ahead of the front late this afternoon and evening though trends have been to keep much of this activity north of the forecast area into Kansas and Missouri. Any storms that do form ahead of the front this afternoon will have potential to be strong to severe, with a damaging wind threat being the main concern. For the update, raised high temperatures a couple of degrees across the area, otherwise, current forecast is trending well for this afternoon. Bowlan && .PRELIMINARY POINT TEMPS/POPS... TUL 99 63 76 52 / 10 70 20 0 FSM 96 69 77 55 / 0 50 60 10 MLC 96 64 73 52 / 0 40 40 0 BVO 98 60 76 48 / 20 60 20 0 FYV 91 60 71 48 / 0 70 60 0 BYV 91 61 71 51 / 0 70 60 10 MKO 94 62 72 50 / 10 60 40 0 MIO 94 59 72 49 / 10 70 30 0 F10 98 62 75 50 / 10 50 30 0 HHW 94 69 76 54 / 0 20 40 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...04
Hazardous Weather Outlook
National Weather Service Tulsa OK
442 AM CDT Mon Sep 20 2021
ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
442 AM CDT Mon Sep 20 2021
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Northeast Oklahoma and northwest Arkansas.
ONSET...Late afternoon through this evening.
HEAVY RAIN.
RISK...Limited.
AREA...Far Northeast Oklahoma and northwest Arkansas.
ONSET...Mainly this evening into the overnight hours.
DANGEROUS HEAT.
RISK...Limited.
AREA...Eastern Oklahoma and west-central Arkansas.
ONSET...This afternoon.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...Early afternoon.
FIRE WEATHER DANGER.
RISK...Elevated.
AREA...Northeast Oklahoma.
ONSET...This afternoon.
DISCUSSION...
Hot, dry and windy conditions will develop this afternoon across northeast
Oklahoma with an elevated fire danger threat. Gusty winds will increase
at 25 to 30 mph with afternoon minimum relative humidity values falling
to around 30 percent. Grassy areas that have recently experienced drought
conditions will likely see the greatest fire weather concerns.
A cold front will move into northeast Oklahoma by late afternoon with
a few strong to marginally severe storms possible through the evening
hours as storms spread into northwest Arkansas. Locally damaging winds
will be possible in the stronger storms and to a lesser extent marginally
severe hail.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...High Wind Potential.
WEDNESDAY THROUGH SUNDAY...No Hazards.
EXTENDED DISCUSSION...
Rain with a few embedded thunderstorms are forecast to spread across
the remainder of northwest Arkansas and portions of southeast Oklahoma
Tuesday morning. Precipitation will begin to shift south of the
region by mid to late afternoon.
weather.gov/tulsa contains additional information.The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984941.